Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Methotrexate - were you scared to start it? Weight gain?

snowdroppingsnowdropping Posts: 10
edited 30. Jan 2017, 04:47 in Living with Arthritis archive
I only found this forum a little while ago and it's been to helpful already.

I currently am taking hydroxychloroquine but I think it's stopping working sadly.

The last visit to the rheumatologist he mentioned the next drug being methotrexate and quite honestly I'm terrified of it.

I've a friend who takes is and she told me they call it "the dirty drug" as it's so harmful to your body even though for her it does good.

I've been googling endlessly about it and s huge number of people seem to report weight gain as a side effect of this drug. Just wondered if this was the case with people on this forum.

I'd really want to avoid excessive weight if possible as my exercise regime (used to be fantastic before PR) is not great now.

TIA

Comments

  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    Hey, snowdropping, Thou Shalt Not Google :lol: Well, you may but stick to trustworthy sites such as this, Arthritis Research UK and NHS Choices. Otherwise you could be scared out of your wits by utter tosh.

    I take methotrexate with my hydroxy. I've taken it for about 17 years with no side effects worth mentioning. Yes, a few hairs in the washbasin or on the pillow but nothing noticeable.

    Weight gain? Really? Steroids, yes but I don't think I've ever heard of anyone putting weight on with meth. You're actually more likely to lose weight as it can make some people feel queasy. (Tip - take your folic acid as prescribed. That should help.)

    Scare stories will always abound. The potential - note that word - side-effects must be listed by law but most people don't experience them. Dirty? How is it dirty? I've never heard it called that.

    The essential thing to bear in mind is that those of us with inflammatory forms of arthritis have over-active immune systems and these must be damped down if we are to get control of the disease. People often worry about the meds but seem oblivious to the harm - actual harm, not potential - which the arthritis will do to us if we don't take the meds. Methotrexate has been used as a starter med for years and very successfully.

    I hope, if you are prescribed it, it will work as well for you as it does for me.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • barbara12barbara12 Posts: 20,903 ✭✭
    edited 30. Nov -1, 00:00
    Hello and welcome to the forum snowdropping..like SW says no googling although its hard not to, you read the positive post on here..and I really do wish you well on it..
    Love
    Barbara
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I began meth in its tablet form but developed a rash so was taken off it. A few years later I started it again, this time in its liquid form (I do my own injections). I can honestly say I have no trouble with it whatsoever apart from (very occasionally) feeling far more tired than usual a couple of days after. I also take humira (one of the meds which is the next step up) but I am twenty years in: if you are new to all of this (and have a healthy background) then I can understand your fears.

    I've never googled the meds etc. because other people are not me, their experiences are not mine, they don't think as I do, they have different circumstances to me, they are probably very selective in what they say and I don't trust the vast majority of the 'information' on the web. Neither do I listen to amateur 'experts' who think they know what arthritis is and what it does (but don't have it). Meth is toxic but we take very small doses compared to its use in treating other conditions. I take no notice of the side effects leaflet, they have to be listed by law but there is no guarantee that what they say might happen will. One of the meds I tried, cyclosporine, had a very good go at turning me into a werewolf, I started growing hair where no lady should (my capacious chesticle area was never designed for a 'rug' :wink: ) and I wouldn't have minded if it bothered to tackle the arthritis. It didn't so that was booted into touch (unlike the disease). DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • dibdabdibdab Posts: 1,498
    edited 30. Nov -1, 00:00
    I think many of us are wary of the new medications we face, and as others have said, if you internalised all the "maybe" effects you'd touch none of them. I have taken methotrexate as both tablets (made me very nauseous) and injections(made me slightly nauseous but very tired), but decided that 24 hours of feeling a bit rough was better than 7 days of swollen and painful joints and extreme fatigue. It worked quite well for me but I have very recently stopped taking it and am trying a different medication, which so far is suiting me quite well.

    Lots of us take a variety of meds in combination, some suit and others don't, and it takes a while to find the combination that suits us best. I started with hydroxyl chloroquine, then added in sulpha salazine and eventually methotrexate. There is some relatively recent research which suggests that the most effective treatment involves taking drugs in combination.

    Why not talk your concerns over with a member of the rheumy team, you're probably not the only person who have had the same concerns, and they are well placed to reassure you.

    The whole process of getting used to having an auto-immune disease and all the treatments we need to take is sometimes over whelming, but the prospect of letting it attack our joints unrestricted is perhaps even worse,

    As for weight gain, I've never heard of that as a potential side effect.

    Deb
  • pot80pot80 Posts: 109
    edited 30. Nov -1, 00:00
    When I crashed out with RA I lost 15lbs in weight.Since starting methotrexate I did put weight back on (I needed to!) but I never got back to my original weight. I new nothing about methotrexate and since I felt ill did not give it a thought so I did not feel scared.It has controlled my RA really well and I am now down to 7.5gms/wk. Any lower the consultant said would not be worth taking. I have followed the limit on alcohol of 10 units/wk strictly and have suffered no adverse side effects at all. I realise that I am fortunate and feel sorry for those less so.
Sign In or Register to comment.